Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Albuquerque, NM

June 2, 2003Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2003, 10:01 PM MDT for Quay County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 10:01 PM MDT (04:01 UTC)
Expired
Jun 2, 2003, 10:30 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS55 KABQ 030401
SVRABQ
NMC037-030430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 PM MDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1030 PM MDT

* AT 953 PM MDT...THE PUBLIC REPORTED AND NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF NARA 
VISA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHEASTERN QUAY COUNTY 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL. IF YOU ARE IN
ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

LAT...LON 3575 10312 3553 10334 3519 10282 3539 10263

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:10 PM MDT, 51 minutes earlier.

Area forecast discussion, Jun 2, 9:10 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
910 PM MDT MON JUN 2 2003

CORRECTED TO ADD WATCH TO COORDINATION STATEMENT.

UPDATED TO INCREASE POPS ACROSS THE S. BEEFED UP CLOUDS SOME IN THE
E AND ADJUSTED A FEW TEMPS. SEVERE THUNDERSTORM WATCH CONTINUES
THROUGH 1000 PM FOR THE NE. 40

PREVIOUS DISCUSSION...

MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS AND DISSIPATION TIME.
CURRENT SATELLITE AND RADAR IMAGERY SHOWS MATURE CUMULUS ACROSS THE
WESTERN...SOUTHERN...CENTRAL MOUNTAINS AS WELL AS JUST STARTING
ALONG THE SANGRE DE CRISTOS AND ADJACENT EAST SLOPES. EXPECT MOST
OF THE ACTIVITY ACROSS THE WEST AND SOUTH TO DISSIPATE AS THE SUN
GOES DOWN ESPECIALLY WITH 30 TO LOWER 40 DEWPOINTS. HOWEVER...
NORTHEASTERN AREAS COULD BE UNDER THE GUN WITH A WEAK RIPPLE CAUGHT
IN THE NORTHWEST FLOW KEEPING THINGS GOING WELL INTO THE EVENING.
ALSO EXPECT A STORM COMPLEX TO TRANSLATE IN FROM COLORADO AND HIT
THE NORTHEAST CORNER. THUS WILL MENTION POSSIBILITY OF LARGE HAIL
AND DAMAGING WINDS PER SPC DISCUSSION ACROSS THE NORTHEAST.

MODELS OVERALL INDICATE A STEADY NORTHWEST FLOW PATTERN THROUGH MUCH
OF THE WEEK. LOOKING AT SOME MOISTURE SURGES DOWN THE EASTERN
PLAINS HOWEVER GFS AND MESO ETA DIFFER ON SOME OF THE SOLUTIONS.
FIGURE THAT THERE WILL BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE
TO POP AT LEAST SOME ISOLATED ACTIVITY OVER THE MOUNTAINS THROUGH
THE NEXT SEVERAL DAYS. ALSO LOOKING AT ONLY SLIGHT TEMPERATURE
VARIATIONS THROUGH MIDWEEK BEFORE OVERALL COOLING TOWARDS THE END
OF THE WEEK AS HEIGHTS FALL.

HEDGED THE SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY AS MESO ETA
LOOKS TO BE MUCH MORE BULLISH ON BRINGING A EASTERLY SURGE IN VS THE
GFS. ALSO ADDED IN SOME SLIGHT CHANCE POPS OVER THE WESTERN
MOUNTAINS TUESDAY AND WEDNESDAY AS FEEL THERE WILL BE ENOUGH
INSTABILITY AND LOWER LEVEL MOISTURE FOR SOME ISOLATED DEVELOPMENT.
ALSO TRIED TO FIND TUNE THE CHANCE POPS BASED ON THE LIKELIHOOD
OF THUNDERSTORM COMPLEXES MOVING OUT OF THE CENTRAL MOUNTAINS INTO
THE PLAINS. THAT IS ALWAYS A TOUGH CALL. TIMING OF THE WEAK
RIPPLES CAUGHT IN THE NORTHWEST FLOW WILL ALSO PROVE TO BE TOUGH SO
A WIDE PAINTBRUSH IS NEEDED.

GFS INDICATES ANOTHER SIGNIFICANT PUSH INTO THE EASTERN PLAINS
THURSDAY EVENING INTO FRIDAY MORNING. COULD FRIDAY NIGHT PROVIDE A
STRONG ENOUGH PUSH TO SPILL HIGHER DEWPOINTS INTO THE RIO GRANDE
VALLEY. TOUGH CALL...WILL MOST LIKELY HAVE TO BANK ON THUNDERSTORM
COMPLEXES ALONG THE EAST SLOPES TO PROVIDE THE EXTRA NEEDED PUSH AS
PRESSURE GRADIENT RATHER LAX.

LONG RANGE MODELS HINTING AT A LARGE PATTERN CHANGE LATE ON THE
WEEKEND INTO EARLY NEXT WEEK. ENSEMBLES SHOW BLOCKING
WEST COAST RIDGE TO BREAK DOWN WITH ACTIVE NORTHERN JET ACROSS
NORTHERN US. THIS WOULD PROVIDE THE IMPETUS TO BRING IN A MORE WEST
TO SOUTHWEST FLOW ALOFT WHICH WOULD SPELL HIGHER MAX TEMPS...LOWER
DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER
AFTERNOON WINDS. BACK DOOR COLD FRONTS WOULD ALSO BE LESS
INTRUSIVE. WILL TREND TOWARDS A DRIER FORECAST FOR MONDAY WITH
HIGHER TEMPS. WACHTER

.ABQ...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM NMZ5-7..12..13.
Hazardous weather outlook, Jun 2, 6:00 AM MDT, 16 hours 1 minute before
NMZ001>021-026-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING ACROSS THE NORTHEASTERN CORNER NORTH OF I-40 AND EAST
OF THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE TEXAS AND
OKLAHOMA BORDER COUNTIES ON TUESDAY. LARGE HAIL AND DAMAGING WINDS
WILL BE THE DOMINANT THREAT WITH ISOLATED TORNADOES POSSIBLE FROM
CLOVIS TO CLAYTON. FORECAST MODELS INDICATE MORE STRONG TO SEVERE
STORMS POSSIBLE THURSDAY AND ON THE WEEKEND ACROSS THE EASTERN
PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
COLFAX...UNION...MORA AND HARDING COUNTIES.

In the hours before

Local storm report, Jun 2, 5:20 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
520 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CAPULIN                   NM   .75 INCH HAIL
06/02/03   UNION                          PUBLIC REPORT

JLP
Local storm report, Jun 2, 5:24 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
524 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    3 SE DES MOINES           NM   1.50 INCH HAIL
06/02/03   UNION                          REPORTED BY OFF DUTY SPC
                                          FORECASTER

JLP
Local storm report, Jun 2, 6:02 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
602 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    RATON                     NM   .75 INCH HAIL
06/02/03   COLFAX                         PUBLIC REPORT

JLP
Local storm report, Jun 2, 6:11 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
611 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    GRENVILLE                 NM   .75 INCH HAIL
06/02/03   UNION                          PUBLIC REPORT

JLP
Local storm report, Jun 2, 8:14 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
814 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    13 SW CLAYTON             NM   .75 INCH HAIL
06/02/03   UNION                          PUBLIC REPORT

JLP
Local storm report, Jun 2, 9:48 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
948 PM MDT MON JUN 2 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    1 SE ROSEBUD              NM   .88 INCH HAIL
06/02/03   HARDING                        PUBLIC REPORT

0920 PM    3 NW AMISTAD              NM   1.00 INCH HAIL
06/02/03   UNION                          PUBLIC REPORT

0928 PM    AMISTAD                   NM   59 MPH WIND GUST
06/02/03   UNION                          MEASURED BY PUBLIC

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:45 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jun 2, 8:53 PM MDTSevere Thunderstorm WarningABQHarding, Union52 min
Jun 2, 9:37 PM MDTSevere Thunderstorm WarningABQQuay23 min
Jun 3, 4:09 PM MDTSevere Thunderstorm WarningABQChaves51 min
Jun 3, 5:03 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
Jun 3, 5:20 PM MDTSevere Thunderstorm WarningABQRoosevelt50 min
Jun 3, 5:21 PM MDTSevere Thunderstorm WarningABQHarding39 min
Jun 3, 5:46 PM MDTTornado WarningABQHarding, San Miguel29 min
Jun 3, 5:51 PM MDTSevere Thunderstorm WarningABQCurry, Quay49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.